View Full Version : Shedding like hell on fin...

04-25-2015, 10:59 AM
Hi There

I am 25 Years old, turning 26 in May. Around July last year I’ve noticed increased hair loss. All of sudden there were hairs on my desk at work, on my pillow and of course during showering.

I went to see my doctor in November. He took some blood and checked iron levels and my thyroid. Nothing out of the order there. So he sent me to a dermatologist. He told me it was MPB. I can hardly accept this, since nobody was bald / turning bald at that age in my family. My Dad turned 60 and still has quite a lot hair, he has visible temples and of course not a hairline like he was 25, but still in pretty good shape for his age I suppose. My brother is two years older and has perfect hairs, but also quite different hairs (color and structure). Whatsoever, my doctor told there was fin and minox. So I decided to start fin just to maintain what I had - what was and still is quite a full head of hair. Except for the temples. I guess I am a 1.5 now and also was back then, but quite a lot thinner.

I've been on fin since December 20th. After three months, the itching on my scalp started. So I went to see my doctor again and he prescribed me lur shampoo (20 mg ket) which I am using 3 times a week. But the itching is not really better until now. However, the last few weeks the hair loss has increased dramatically. I've been on fin now more or less 4 months. Last week I counted them:
During the shower: Hard to tell, but quite a few. They go down the drain…
After the shower I rub my hair twice with a towel and counted the hairs in the towel, around 180 hairs.
After that I go through my hairs with my hand up to 10 times and there are easily another 120 hairs. Then, during the day, there are still hairs on my shoulder and on my desk all the time... I guess I am around 350 - 450 hairs a day. This being on fin and ket shampoo. It’s kind of scary. I know that it is supposed to be a good sign to shed, but so many hairs? And it is not only short hairs, all kind of hairs...
Did anyone else experience such an increased hair loss at month 4? Also, before that fin did not slow down the hair loss, it was about the same around 150 – 200 hairs / day. And I am using mepha procapil 1g / day. The expensiv stuff..
Thanks for any answers… And sorry for any mistakes – English is not my native language.

04-25-2015, 11:33 AM
Just took a shower: this is how it looks when i've rubed my hairs twie with a towel....


04-25-2015, 07:17 PM
So were you having any shedding before you started the new shampoo? That could be the cause if it started afterwards. Other people report random sheds on Finasteride between 5-8 months, I believe Spencer said he had a shed around that time. I also had a recent shed on Finasteride and Dutasteride probably in the 200-300 hairs per day range, without really changing anything at all. I personally wouldn't worry too much and keep with it. Are you also using minoxidil? That has made me shed more than anything else.

04-25-2015, 08:54 PM
If you are starting to shed that much around the 3-4 months period, it could possible be telogen effluvium from the drastic hormonal change in the body. Google it to get more info. I had this exactly 4 months after I had a HT. Then I had it exactly 3-4 months after tearing my ACL. THEN, I had it exactly 4 months after getting ACL surgery!! ahhhh!! I lost about 60% of my hair in 2 friggin years. My girlfriend had it 3 months after giving birth (very common)... WHAT IT IS... is a sudden shift in your hairs cycles due to a serious injury or physiological change to the body. Basically the body is under severe stress, and instead of supplying nutrients and blood to the hair follicles, it shifts up to 50% of the hair follicles into the telogen (resting) phase, so it can divert nutrients elsewhere to heal the body. Are the hairs coming out with a white bulb on the end? Either way, go see your dorm.

04-26-2015, 08:03 AM
Hi and thanks for your answer.

I'm not 100% sure whether it started before or after using the ket shampoo. Maybe I should stop the ket shampoo for a time or use it less frequent. One possible side effect is hair loss... Nope, no Minox. How long did your shed last?

@Jamesst11: Ahhh, sounds horrible. Sorry for your rapid hair loss... But congrats to your family addition ;) No white bulbs, or not large ones. If I remember right, there were larger of those before starting fin. TE could be possible I suppose... But as soon as my body gets used to the change it should pass and the hairs should grow again? How did it work out for you, still no regrowth? Are you on fin or anything else? Does the dorm have a possibility to confirm TE?

04-28-2015, 08:34 PM
Terms can diagnose TE with a scalp biopsy. They take a tiny piece of tissue containing hair follicles and determine the ratio of hairs in the telogen phase vs. hairs in anagen. If the ratio highly favors telogen phase hair follicles, then they can determine effluvium. It has been a LONG battle for me, but I have finally started a strict regiment with "the big three". For a year and a half, I have been losing an increased amount of hair on a daily basis. I have been on minoxidil and nizoral. I just added finasteride a month and a half ago. I absolutely hate my hair right now, but I am hoping that since I started fin within a year of the major hair loss, that some of it can be reversed as long as I suppress the DHT production! We will see... hopefully I will be one of those success stories and posting before and after pics with a drastic reversal.

04-29-2015, 05:26 PM
I know TE is some kind of thing, but it seems really unlikely to me any guy losing hair has that where the hair normally grows back verses MPB. I mean if you play the lottery you know all about odds and your foolish to bet against MPB

04-29-2015, 06:47 PM
You can have TE and MPB at the same time... Trust me, this has happened to me twice and it's horrible. Basically, a trauma to the body causes increase hair shed (telogen hairs)...This can DEFINITELY be caused by finasteride, as a drastic reduction in hormone production is a huge physiological insult... the problem IS... Those that have TE and are predisposed to MPB have trouble regrowing the hair, especially in the MPB prone regions. If you were to look at my hair, it went from seriously thick, with slight thinning in temples and crown... to diffuse thinning, with EXTREME thinning in temples and crown... it just threw me 5 years into the damn future! :(

04-29-2015, 08:02 PM
It looks like a lot, but your hair length looks to be medium to long length. So maybe try to do an estimate or accurate count. So maybe this isn't as big as a concern as you think it is. Plus if you don't shower everyday you will have more hair "coming out" after you shower.

But then again, it probably is a TE shed like other people mentioned. Just trying to add some flavor to the discussion.

04-30-2015, 05:32 AM
It looks like a lot, but your hair length looks to be medium to long length. So maybe try to do an estimate or accurate count. So maybe this isn't as big as a concern as you think it is. Plus if you don't shower everyday you will have more hair "coming out" after you shower.

But then again, it probably is a TE shed like other people mentioned. Just trying to add some flavor to the discussion.

Well I actually counted them. Pulled one hair after the other into one corner of the shower and counted them... So the numbers are pretty accurate, unfortunately:( And I also take a shower every day.

I am not so sure what to do now... If it is TE, am I supposed to stop the fin treatment or just continue it anyhow? Or stop fin for a time and then get back on it...?

@jamesst11: Thank you for your posts with your experience. And good luck with the big three, I hope you can open a "success Stories" trade within time...